MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MODULAR UNIVERSIAL TIBIAL IMPACTOR

SMITH & NEPHEW, INC. MODULAR UNIVERSIAL TIBIAL IMPACTOR
Catalog Number 74016249
Medical Device Problem Codes Crack (1135); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/04/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a tka surgery, the modular universal tibial impactor got fractured, after being used.The device fractured but remained in one piece so nothing remained in the patient.The procedure was resumed, without any delay, using the same device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: after further assessment of the information gathered by the manufacturer, it was identified that this event should be re-evaluated for mdr reporting.The original information stated that the modular universial tibial impactor got fractured.However, after further clarification and information received, it was determined that the issue does not meet the criteria to be reportable, since the device cracked but remained in one piece.Moreover, if the device malfunction were to recur, it would not be likely to cause or contribute to a death or serious injury.H3, h6: the device was not returned for evaluation.However, the photograph was reviewed, and revealed that the device cracked.The device shows signs of use.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Corrected data: h6 (medical device problem code).

Brand Name
MODULAR UNIVERSIAL TIBIAL IMPACTOR
Common Device Name
IMPACTOR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19232962
Report Number1020279-2024-00863
Device Sequence Number6834335
Product Code HWA
UDI-Device Identifier00885556746684
UDI-Public885556746684
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74016249
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2024
Supplement Date Received by Manufacturer05/22/2024
Initial Report FDA Received Date05/02/2024
Supplement Report FDA Received Date05/24/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown